Illinois, 2018

Flooding in Illinois, September 9 to 13, 2018

September 9 to 13, 2018 · NWS DVN · 2 events in 2 counties and zones

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period fell across much of northeast Iowa and southwest Wisconsin. This caused the Mississippi River to rise above major flood stage from Keithsburg to Burlington about two weeks later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period fell across much of northeast Iowa and southwest Wisconsin. This caused the Mississippi River to rise above major flood stage from Keithsburg to Burlington about two weeks later. The extended duration between the forecast and actual flooding allowed preparations to preclude major damage downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 8, 11:40 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
1240 AM CDT Sun Sep 9 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 256 PM CDT Sat Sep 8 2018

Latest sfc analysis was indicating remnant Gordon circulation moving
toward the southwestern tip of IN out of southeastern IL, with
robust suppressor ridge holding firm acrs the northern GRT LKS. After
the wave makes it's way east out of the region, mainly dry and near
seasonable to somewhat above normal temp regime looks to be on
hand through at least Friday.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 256 PM CDT Sat Sep 8 2018

Tonight...Secondary elevated frontogenetical forcing swath, inducing
a type of def zone precip band northwest of the main circulation
acrs MO, will look to wane and make and energy jump further to the
northeast through the evening. Until then, will have to account for
chances of at least light rain acrs the far southern and southeastern
CWA through at least mid evening. This activity may even rotate
northward enough get the eastern I80 corridor toward Princeton IL at
times as mid level low the low pivots that way. But this precip may
be just a "misty nuisance" with little in the way of additional
accumulation expected if it can make it that far north, thanks to
ongoing brisk northeasterly/drying boundary layer fetch. Cloud cover
may be slow to clear until late tonight acrs the southeastern 2/3's
or more of the local area, with higher level clouds streaming in
from the south, and low to mid level deck tries to advect back
westward by increasing easterly 30+ KT H85 MB flow. With the clouds,
most sites to have lows in the 50s, while thinning and clearing area
of the northwest may dip into the upper 40s by early Sunday morning.

Sunday...Sfc ridge axis nosing down acrs the area and wake
subsidence west of the passing wave to make for a fair wx day. Deep
mixing to make for 10 to 15 MPH northeast winds again before
diminishing by late afternoon, and help Sunday afternoon highs warm
into the low to mid 70s as long as we get adequate insolation. Th CU
rule supports cumulus development but just to scattered coverage by
late morning, so sunny to mostly sunny and a needed drying day on
tap to round out the weekend.   ..12..

.LONG TERM...(Sunday Night through next Saturday)
ISSUED AT 256 PM CDT Sat Sep 8 2018

A much needed week of dry weather will be seen across the area. The
weather pattern may turn more active the second half of next weekend.

Sunday night through Tuesday
Assessment...high confidence

Quiet and dry conditions will be seen across the area as high
pressure slowly moves through the Midwest. Temperatures will average
slightly below normal.

Tuesday night on...

Tuesday night through Saturday
Assessment...high confidence

The global models continue the dry weather pattern through sunset
Saturday with the main storm tracks well north or south of the area.
Temperatures will be at or slightly above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1239 AM CDT Sun Sep 9 2018

VFR conditions are expected through the period with no sig impacts
to aviation expected.

&&

.HYDROLOGY...
Issued at 1109 AM CDT Sat Sep 8 2018

Moderate to major flooding is occurring on the Mississippi and
most tributary rivers across eastern Iowa and northern Illinois.

Most of the area will remain dry today with the exception of
northeast Missouri, far southeast Iowa, and parts of west central
Illinois. Most of the coming week is looking dry across the area.

Flood warnings were discontinued this morning for near Lone Tree
on the Iowa, Colmar on the La Moine, and Augusta on the Skunk
river.

Mississippi river...

New Boston, L/D17 was upgraded to major flood this morning with it
now expected to reach 18.5 feet.

All other points from L/D15 to Gregory Landing have either not
changed or have gone up/down 0.1 to 0.2 feet. These small changes
are due to timing of flow arriving from tributary rivers.

Cedar river...

The crest is approaching Vinton. Some attenuation of the flood
crest is occurring which has lowered the overall crest forecasts
by 0.2 to 0.3 feet. An initial crest has occurred at Conesville
from immediate runoff with a second crest from the routed flow
expected to arrive Tuesday night into Wednesday.

Iowa and English rivers...

The English river at Kalona has crested and is falling.

Marengo has crested and will slowly fall over the next seven
days.

Downstream of Coralville, with the English river at Kalona having
crested, Lone Tree has now fallen below flood stage. The forecasts
at Wapello and Oakville have been lowered 0.2 feet partly due to
attenuation of the first crest coming off the lower Cedar river.

Secondary crests at Columbus Junction, Wapello, and Oakville will
be seen around Wednesday as routed flow from the Cedar and upper Iowa
rivers moves through the lower Iowa river.

North Skunk and Skunk rivers...

Sigourney has crested and will continue to fall over the next
seven days.

The flood crests from the North Skunk and  Skunk rivers will
arrive at different times upstream of Rubio, Iowa. As a result,
the Skunk river will not reach flood stage at Augusta, Iowa.

Pecatonica and Rock rivers...

The Pecatonica river at Freeport as crested and will slowly fall
over the next seven days.

The crest on the Rock river passed through Moline this morning.
The Rock river will slowly fall over the next seven days.

Wapsipinicon river...

Independence will continue to fall over the next seven days.

The crest has just passed Anamosa and it will fall over the next
seven days.

Near Dewitt, attenuation has lowered the flood crest by 0.1 feet
but is still expected to crest around 13.5 feet on Tuesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...Gibbs
HYDROLOGY...08
Hazardous weather outlook, Sep 8, 2:00 AM CST, 22 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
300 AM CDT Sat Sep 8 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090800-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
300 AM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mercer

When
September 9, 12:00 AM CST to September 12, 3:00 AM CST
Where
Mercer County, 1.41 mi NE of Keithsburg to 4.92 mi WNW of Keithsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.112, -90.909

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Mississippi River to rise above major flood stage at at Keithsburg. The extended duration between the forecast and actual lower end major river flooding allowed preparations to preclude major damage downstream. Keithsburg rose above major flood stage of 17.0 feet at 11 PM CST on 8 September. Then crested around 17.27 feet at 915 PM CST on September 10th and fell below 17.0 feet at approximately 300 AM CST on 12 September.

Flood, Henderson

When
September 9, 2:45 PM CST to September 13, 1:30 AM CST
Where
Henderson County, 1.72 mi W of Gladstone to 3.17 mi SSE of Oquawka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.871, -91.003

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Mississippi River to rise above major flood stage at Gladstone. The extended duration between the forecast and actual lower end major river flooding allowed preparations to preclude major damage downstream. Gladstone rose above major flood stage of 14.0 feet at 245 PM CST on 9 September. Then crested around 14.23 feet at 930 PM CST on September 11th and fell below 14.0 feet at approximately 130 AM CST on 13 September.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786892, 786895.